Lesson 2.3: General Medical Emergencies Flashcards Preview

NDAP NAVDEN 101 Unit 2: Basic Dental Science > Lesson 2.3: General Medical Emergencies > Flashcards

Flashcards in Lesson 2.3: General Medical Emergencies Deck (33)
Loading flashcards...
1

Caused by prolonged seating of the patient in the supine position during treatment and then suddenly placing them in the upright position

Postural Hypotension (Type of shock)

2

Signs and symptoms of a patient with Postural Hypotension

Light-headed and/or extreme dizziness; disorientation

3

How to prevent Postural Hypotension

By slowly returning the patient to the upright position

4

How to treat Postural Hypotension

By returning the patient to the supine position

5

How to treat Postural Hypotension in pregnant patients

By positioning the patient on their left side

6

Caused by the presence of an allergen; could be food, drug, venom or latex

Anaphylactic Shock

7

TRUE OR FALSE:
Patients are at an increased risk if they have a history of allergies or had an anaphylactic response before

True

8

Signs and symptoms of a patient with Anaphylactic Shock

1. Respiratory difficulty
2. Edema (swelling)
3. Hives
4. Cyanosis (blue skin)
5. Weak pulse
6. Nausea
7. A decrease in blood pressure

9

TRUE OR FALSE:
Anaphylactic shock is NOT a life-threatening condition

False

10

How to treat Anaphylactic Shock

1. Place the patient in the supine position
2. Call for help
3. Access the emergency kit
4. Administer Oxygen
Note: You will monitor the patient's vital signs during treatment

11

The dose of epinephrine needed for patients with Anaphylactic Shock

3ml of 1:1,000 Epinephrine

12

Decreased blood supply to the heart. It can be caused by extreme physical exertion or stress

Angina Pectoris (Angina)

13

Signs and symptoms of Angina

1. Pain in the chest (substernal) lasting 3 to 8 minutes
2. Shortness of breath
3. Anxiety

14

How to treat Angina

1. Place a nitroglycerin tablet sublingually or use a translingual spray
2. Administer oxygen

15

How to treat Angina in a patient wearing a nitroglycerin patch

1. Administer Oxygen
2. Call for help if the condition does not improve or if it becomes worse

16

The complete shutdown of both the circulatory and respiratory systems

Cardiac Arrest

17

This is considered to be one of the most serious medical emergencies you can encounter

Cardiac Arrest

18

Signs and symptoms of Cardiac Arrest

1. Loss of consciousness
2. Lack of pulse and breathing

19

Treatment of Cardiac Arrest

1. Activate the EMS system (Code Blue)
2. Administer CPR and retrieve the emergency cart

20

An imbalance of insulin or glucose (sugar)

Diabetic Acidosis (Hyperglycemic Coma)

21

Signs and symptoms of Hyperglycemic Coma

1. Acetone breath (fruity smell)
2. Rapid but weak pulse
3. May be unresponsive
4. May be unconscious
5. Dry mouth
6. A complaint of a sudden headache

22

Treatment of Diabetic Acidosis

1. Ask conscious patient when they last ate or took insulin
2. Contact physician
3. If this condition is goes untreated, activate EMS

23

This is caused by too much insulin in the system

Insulin Shock (Hypoglycemia)

24

Signs and symptoms of Hypoglycemia

1. Moist, clammy skin
2. Increased anxiety/confusion
3. Patient may complain of hunger
4. Patient may become unconscious

25

Treatment of Hypoglycemia

1. If the patient is conscious, offer food containing glucose
2. Notify the patient's physician
3. Activate EMS and retrieve the emergency cart

26

Who can intravenously administer dextrose (sugar) to a patient who is in Hypoglycemic Shock?

An Advanced Cardiac Life Support (ACLS) Provider

27

TRUE OR FALSE:
It's ok to force food or juice in an unconscious patient's mouth if they are in Hypoglycemic Shock

False

28

A disorder characterized by convulsions or disturbances of consciousness

Epileptic Seizures

29

Signs and symptoms of Epileptic Seizures

1. Having a warning aura
2. Spasm/twitching of muscles

30

Type of seizure that is mild and brief in duration; the patient may stare into space

Petit mal seizure